Wyoming, 2011

Damaging Wind in Wyoming, August 31, 2011

August 31, 2011 · NWS RIW · 1 event in 1 county or zone

A dry lower atmosphere set the stage for thunderstorms capable of producing gusty outflow wind. An evening thunderstorm collapsed west of Casper generating a severe wind gust at Casper/Natrona County International Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A dry lower atmosphere set the stage for thunderstorms capable of producing gusty outflow wind. An evening thunderstorm collapsed west of Casper generating a severe wind gust at Casper/Natrona County International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 31, 7:10 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 31, 7:10 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
810 PM MDT WED AUG 31 2011

.UPDATE...

RED FLAG CONDITIONS ARE ALLEVIATING THIS EVENING AS WINDS DIMINISH
AND RH'S BEGIN TO RISE.  THEREFORE THE RED FLAG WARNING HAS BEEN
ALLOWED TO EXPIRE.

.SHORT TERM...TONIGHT THROUGH SATURDAY

WESTERN AND CENTRAL WYOMING WILL REMAIN BETWEEN A PACIFIC TROUGH
OVER THE PACIFIC NORTHWEST AND A HIGH PRESSURE RIDGE OVER THE
SOUTHERN PLAINS. THIS WILL CONTINUE TO PRODUCE SOUTHWEST FLOW
ALOFT OVER WYOMING. AS THE PACIFIC TROUGH MOVES EAST...A COLD
FRONT OVER SOUTHERN MONTANA WILL MOVE SOUTH INTO NORTHERN WYOMING
TONIGHT AND SURGE SOUTH INTO CENTRAL WYOMING BY MORNING. THIS
WILL BRING HIGHER HUMIDITY AND COOLER AIR TO NORTHERN AND CENTRAL
AREAS AND BECOME A FOCUS FOR CONVECTION ON THURSDAY. SOUTH OF THE
FRONT...DRY AND WINDY CONDITIONS WILL PERSIST. DRY AND STABLE AIR
WILL THEN BE OVER THE AREA FRIDAY AND SATURDAY WITH WEST FLOW
ALOFT PRODUCING BREEZY TO WINDY AREAS. MODELS IN FAIR AGREEMENT IN
THE SHORT TERM.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

DRY CONDITIONS ASSOCIATED WITH AN AREA OF HIGH PRESSURE WILL LAST
THROUGH MONDAY MORNING ACROSS THE FORECAST AREA WITH WARMING
TEMPERATURES. THE RIDGE AXIS WILL THEN MOVE FURTHER EAST THROUGH THE
FORECAST AREA...ALLOWING A SOUTHWESTERLY FLOW TO DEVELOP ACROSS MUCH
OF THE CWA. THIS SOUTHWESTERLY FLOW WILL USHER IN ADDITIONAL
MOISTURE MONDAY AFTERNOON...TO INTRODUCE SHOWERS AND
THUNDERSTORMS...MAINLY ACROSS SOUTHWESTERN WYOMING.

MODELS INDICATE THE POTENTIAL FOR AN AREA OF LOW PRESSURE TO FORMING
OVER WYOMING TUESDAY NIGHT. THIS AREA OF LOW PRESSURE WILL THEN
SWEEP ACROSS THE FORECAST AREA...SPREADING SHOWERS AND THUNDERSTORMS
ACROSS THE AREA. COOLER TEMPERATURES WILL THEN REMAIN PRESENT OVER
THE AREA.

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING...ESPECIALLY
ACROSS THE NORTHWEST WHERE STORMS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS. A COLD FRONT WILL MOVE THROUGH THE AREA OVERNIGHT
AND INTO THE DAYTIME HOURS OF THURSDAY. BECAUSE OF THIS FRONT AND
LINGERING MOISTURE FROM SHOWER ACTIVITY...MODELS INDICATE THE
FORMATION OF A LOW CLOUD DECK AFTER 08Z THURSDAY FOR PORTIONS OF
NORTHERN WYOMING...ESPECIALLY KCOD AND KCPR. CURRENT FORECAST
SUPPORTIVE OF THESE LOW CLOUD DECKS. SCATTERED SHOWERS AND
THUNDERSTORMS WILL THEN BE PRESENT ACROSS THE NORTHERN THIRD OF THE
FORECAST AREA AFTER 12Z THURSDAY...WITH SHOWER ACTIVITY SPREADING
SOUTH THROUGH THE DAY. PERIODS OF MVFR CONDITIONS WILL BE POSSIBLE
UNDER HEAVY RAINFALL. GUSTY WIND WILL ALSO BE POSSIBLE WITH SHOWERS
AND THUNDERSTORMS.

&&

.FIRE WEATHER...

CRITICAL FIRE WEATHER DAY FOR MUCH OF WESTERN AND CENTRAL WYOMING
THIS EVENING. AN APPROACHING TROUGH WILL BRING VERY WINDY
CONDITIONS ALONG WITH LOW RELATIVE HUMIDITY IN THE MID TO LOWER TEENS.
RED FLAG WARNINGS ARE IN EFFECT FOR ALL AREAS EXCEPT
140...414...415 AND 416 FROM NOON UNTIL 8 PM THIS EVENING. EVEN THESE
AREAS NOT IN THE WARNING WILL SEE THE STRONG WINDS...THOUGH
RELATIVE HUMIDITY WILL BE SOMEWHAT HIGHER IN THESE ZONES. HOWEVER...THE
FIRE WEATHER DANGER WILL BE QUITE HIGH. THUNDERSTORM COVERAGE WILL
BE ISOLATED TODAY WITH STRONG OUTFLOWS AND LIGHTNING POSSIBLE. A
COLD FRONT WILL MOVE INTO THE NORTH TONIGHT AND POSSIBLY INTO THE
CENTRAL...EAST OF THE DIVIDE. GUSTY WINDS AHEAD OF THE FRONT WILL
CONTINUE THURSDAY ACROSS THE WEST AND SOUTH...AND POTENTIALLY IN
THE CENTRAL...AS THERE IS UNCERTAINTY INTO HOW FAR SOUTH THE FRONT
PROGRESSES THURSDAY MORNING. FIRE WEATHER HIGHLIGHTS WILL LIKELY
BE NEEDED OVER THE SOUTH AND POSSIBLY THE CENTRAL. THE TROUGH WILL
MOVE ACROSS THE STATE THURSDAY AFTERNOON AND EVENING. A FEW
SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT. CHILLY AIR
MOVES IN WITH AREAS OF FROST LIKELY OVER THE WEST FRIDAY MORNING.
A CLIPPER SYSTEM MOVES ACROSS MONTANA FRIDAY...WITH WINDS
INCREASING ONCE AGAIN. WITH VERY DRY AIR STILL IN PLACE...WILL SEE
THE FIRE WEATHER DANGER REMAIN HIGH...ESPECIALLY SOUTH AND
CENTRAL.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING
WYZ275>283-285>289-300.

RED FLAG WARNING UNTIL 6 AM MDT THURSDAY WYZ284.

&&

SHORT TERM...C.BAKER
LONG TERM...BRANHAM
AVIATION...BRANHAM
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Aug 31, 7:12 PM MST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
812 PM MDT WED AUG 31 2011

WYZ001>020-022>030-011200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
812 PM MDT WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...REST OF TONIGHT

ISOLATED THUNDERSTORMS WILL BE ENCOUNTERED ACROSS THE WEST THIS
MORNING AND ACROSS THE REST OF THE AREA THIS AFTERNOON AND
EVENING.  THE MAIN HAZARDS WITH THESE STORMS WILL BE STRONG OUTFLOW
WIND GUSTS AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...SCATTERED THUNDERSTORMS NORTH AND CENTRAL.  SOME
STRONGER STORMS ARE POSSIBLE.  INCREASED FIRE DANGER SOUTH WITH
STRONG...MAINLY DRY COLD FRONT PASSAGE.

FRIDAY...INCREASED FIRE DANGER SOUTH AND CENTRAL DUE TO WARM
TEMPERATURES...LOW RELATIVE HUMIDITY AND WINDY CONDITIONS.

MONDAY...ISOLATED TO SCATTERED THUNDERSTORMS THUNDERSTORMS WEST.

TUESDAY...ISOLATED TO SCATTERED THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY STRONG WIND GUSTS OR HAIL WITH THUNDERSTORMS.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 31, 5:01 PM MST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
601 PM MDT WED AUG 31 2011

WYZ028>030-010130-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
601 PM MDT WED AUG 31 2011

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SWEETWATER
COUNTY THROUGH 730 PM. THE STORMS AND SHOWERS WILL MOVE NORTHEAST
THROUGH THE COUNTY.

WIND GUSTS AROUND 45 MPH...BRIEF HEAVY RAIN...AND FREQUENT DANGEROUS
LIGHTNING WILL OCCUR WITH MOST STORMS. SMALL HAIL MAY OCCUR WITH
STRONGER STORMS. SEEK SAFE SHELTER INDOORS IF STORMS APPROACH YOUR
LOCATION.

AR
Special weather statement, Aug 31, 5:37 PM MST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
637 PM MDT WED AUG 31 2011

WYZ002-003-010200-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
637 PM MDT WED AUG 31 2011

A FEW SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH NORTHEAST THROUGH
THE ABSAROKA MOUNTAINS AND ACROSS THE LOWER ELEVATIONS OF PARK
COUNTY THROUGH 800 PM. AREAS OF IMPACT WOULD INCLUDE WAPITI...
CODY...CLARK...AND CHIEF JOSEPH HIGHWAY.

WIND GUSTS AROUND 45 MPH...BRIEF HEAVY RAIN...AND FREQUENT DANGEROUS
LIGHTNING WILL OCCUR WITH MOST STORMS. SMALL HAIL MAY OCCUR WITH
STRONGER STORMS. SEEK SAFE SHELTER INDOORS IF STORMS APPROACH YOUR
LOCATION.

AR
Special weather statement, Aug 31, 6:02 PM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
702 PM MDT WED AUG 31 2011

WYZ019-020-010300-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
702 PM MDT WED AUG 31 2011

A FEW SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST FROM THE GREEN
AND RATTLESNAKE MOUNTAINS ACROSS NATRONA COUNTY THROUGH 900 PM.
THE MAIN AREAS THAT WILL BE IMPACTED WILL BE MUDDY GAP...MILLS
AND CASPER...AND MIDWEST. INTERSTATE 25 FROM CASPER NORTH TO THE
JOHNSON COUNTY LINE WILL ALSO BE IMPACTED AT TIMES.

WIND GUSTS AROUND 55 MPH...BRIEF HEAVY RAIN...AND DANGEROUS
LIGHTNING WILL OCCUR WITH MOST STORMS. SEEK SAFE SHELTER INDOORS IF
STORMS APPROACH YOUR LOCATION.

AR
Special weather statement, Aug 31, 6:42 PM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
742 PM MDT WED AUG 31 2011

WYZ028>030-010300-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
742 PM MDT WED AUG 31 2011

A FEW SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST ACROSS
SWEETWATER COUNTY THROUGH 900 PM. WIND GUSTS AROUND 45 MPH...BRIEF
HEAVY RAIN...AND FREQUENT DANGEROUS LIGHTNING WILL OCCUR WITH MOST
STORMS. SMALL HAIL MAY OCCUR WITH STRONGER STORMS. SEEK SAFE SHELTER
INDOORS IF STORMS APPROACH YOUR LOCATION.

AR
Special weather statement, Aug 31, 8:02 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
902 PM MDT WED AUG 31 2011

WYZ019-020-010430-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
902 PM MDT WED AUG 31 2011

ANOTHER AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST FROM
THE GREEN AND RATTLESNAKE MOUNTAINS ACROSS NATRONA COUNTY THROUGH
1030 PM. THE MAIN AREAS THAT WILL BE IMPACTED WILL BE MUDDY GAP...
MILLS AND CASPER...AND MIDWEST. INTERSTATE 25 FROM CASPER NORTH TO
THE JOHNSON COUNTY LINE WILL ALSO BE IMPACTED AT TIMES.

WIND GUSTS AROUND 50 MPH...BRIEF HEAVY RAIN...AND DANGEROUS
LIGHTNING WILL OCCUR WITH MOST STORMS. SEEK SAFE SHELTER INDOORS IF
STORMS APPROACH YOUR LOCATION.

AR
Special weather statement, Aug 31, 8:04 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
904 PM MDT WED AUG 31 2011

WYZ030-010400-
EAST SWEETWATER COUNTY-
904 PM MDT WED AUG 31 2011

SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST ACROSS EASTERN
SWEETWATER COUNTY THROUGH 1000 PM. WIND GUSTS AROUND 45 MPH...BRIEF
HEAVY RAIN...AND FREQUENT DANGEROUS LIGHTNING WILL OCCUR WITH MOST
STORMS. SMALL HAIL MAY OCCUR WITH STRONGER STORMS. SEEK SAFE SHELTER
INDOORS IF STORMS APPROACH YOUR LOCATION.

AR

The radar

The Riverton/Lander radar (KRIW), 164 km away, was scanning. The volume nearest the first event began at 03:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Natrona

When
August 31, 8:34 PM MST
Where
Natrona County, (Cpr)natrona Co Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.900, -106.470

A collapsing thunderstorm produced a 59 mph wind gust at Casper/Natrona County International Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330287.